The Post-Finasteride Syndrome Foundation’s primary mission is to facilitate research on the characterization, underlying biologic mechanisms and treatments of post-finasteride syndrome (PFS). Other goals include generating public awareness of PFS and providing support for patients suffering from the condition.
Adverse drug reaction reports worldwide
PFS research studies published
Known suicides worldwide
Doctors & researchers speaking out
Nations warning of PFS
Nov. 12, 2020 Dear Friends: Men 45 years old and younger who use finasteride for hair loss are three times more likely to experience suicidal ideation, plan their suicide or attempt suicide, according to a new pharmacovigilance investigation. Risk of such suicidality was 63 percent higher than among men using other alopecia medications, including minoxidil […]
Sept. 28, 2020 Dear Friends: Phase IV of the PFS Foundation-sponsored research at the University of Milano (UniMi), designed to investigate the presence of altered gut microbiota in PFS patients, has successfully demonstrated the presence of altered gut microbiota in PFS patients. Titled Alterations of gut microbiota composition in post-finasteride patients: a pilot study, the […]
Aug. 4, 2020 Dear Friends: Back in March, when COVID-19 first swept America, our patient manager was chatting with a thirtysomething patient who’s been suffering from PFS since 2010. Let’s call him Andrew. Andrew had recently run into a colleague from the last full-time job Andrew held before developing the condition and being forced to […]
May 6, 2020 Dear Friends: Thanks to the latest foreign-language edition of our website, PFS awareness is alive and well and living freely in Russia. Ditto those nations where Russian is an official or secondary language, including Armenia, Azerbaijan, Belarus, Estonia, Georgia, Israel, Kazakhstan, Kyrgyzstan, Latvia, Lithuania, Moldova, Mongolia, Tajikistan, Turkmenistan, Ukraine and Uzbekistan. Now, […]
April 28, 2020 Dear Friends: In a newly published prospective case-control study in Translational Andrology and Urology, Mohit Khera, Director of the Laboratory for Andrology Research at Baylor College of Medicine, and his research team report the presence of vascular abnormalities in the penis of PFS patients (median age of 38) who previously discontinued the […]
Men under the age of 40 who use finasteride for alopecia are at risk for suicide if they develop persistent sexual adverse effects and insomnia.
An important pattern of symptoms was common among all cases who committed suicide in the setting of finasteride use – insomnia and persistent sexual dysfunction after medication discontinuation. Insomnia and fatigue/tiredness were some of the most debilitating symptoms… Men under the age of 40 who use finasteride for alopecia are at risk for suicide if they develop persistent sexual adverse effects and insomnia.
—Finasteride and Suicide: A Postmarketing Case Series: Dermatology, January 14, 2020
Health care professionals should…conduct a full evaluation and a…risk-benefit assessment for patients before each prescription of finasteride.
As prescribers, our primary duty is to do no harm. Health care professionals should keep themselves abreast of these potential signals and, accordingly, conduct a full evaluation and a detailed, personalized risk-benefit assessment for patients before each prescription of finasteride.
—Ongoing Concerns Regarding Finasteride for the Treatment of Male-Pattern Androgenetic Alopecia: JAMA Dermatology, November 2020
Two subjects—eight percent—committed suicide during or after the study.
While the sexual side effects of 5ARIs are well known, there may be persistent genitourinary, physical, psycho-cognitive, anti-androgenic and penile vascular changes after 5ARI discontinuation. Use of 5ARIs for treatment of AGA may lead to persistent sexual, genitourinary, physical, psycho-cognitive, and anti-androgenic sequelae even after cessation of 5ARI therapy… Two subjects (8%) committed suicide during or after the study.
—Penile vascular abnormalities in young men with persistent side effects after finasteride use for the treatment of androgenic alopecia: Translational Andrology and Urology, April 2020
FDA is concerned that use of finasteride by pediatric patients may pose long-term safety risks.
Finasteride inhibits Type II 5(alpha)-reductase, which metabolizes testosterone to the potent androgen 5(alpha)-dihydrotestosterone. FDA is concerned that use of finasteride by pediatric patients may pose long-term safety risks regarding growth, development and sexual function.
—FDA response to Merck & Co.’s citizen petition requesting that finasteride be added to the List of Approved Drugs for Which Additional Pediatric Information May Produce Health Benefits in the Pediatric Population: May 2000
He was a happy, easy going, kind and caring teenager and Propecia has made him mentally disabled.
My son, 31, had a mild form of BDD and was worried about his hair thinning and took Propecia in 2013. He was taking it for 4 years during which his personality changed beyond recognition and I suspect he developed PFS. He experienced severe side effects: insomnia, loss of libido, obsessive thoughts, anxiety, depression and suicidal ideation. These deteriorated since he stopped taking Propecia in 2017. He was no longer able to go to work, lost the ability to sleep well, was unable to care for his 2 daughters and is feeling increasingly suicidal. He had to go to the emergency department twice this year and now is in a mental hospital in New York. Vulnerable young people should not be prescribed Propecia so easily and drug producers should provide a clear warning about such dangerous side effects. I believe Propecia ruined his health, career and life. He was a happy, easy going, kind and caring teenager and Propecia has made him mentally disabled. I’m very upset and do not know what to do.
GL, 62, Oxford, England: Aug. 3, 2018
Condition update: September 2020
He’d been using topical medications for 5 years and decided to try Finesteride. That was the beginning of a nightmare.
My son was a healthy, smart ambitious 28-year-old man who was going back to school at Suffolk University with a 4.0. He also worked and was in fantastic health, climbing mt Washington in 4 hours for fun. He was, however, battling losing his hair. He’d been using topical medications for 5 years and decided to try Finesteride. That was the beginning of a nightmare. His sister was getting married Alugust 18th. 4 days before the wedding it started…muscle spasms, nonstop and severe anxiety. He had only been on it for 3 months. He immediately stopped taking it but it has continued for the last 5 months. Now though, he is in pain. He has been seeing a neurologist, and is convinced he must have ALS, although so far the tests do not point to that. He started seeing a therapist also hoping it was stress. But the pain and twitching and insomnia are real. He does not currently have any erectile issues thankfully but the physical and mental stress he experiences is horrible. He continues to search foir answers but i am convinced it is from the Finesteride.
LM, Lowell, MA: Jan. 6, 2019
Condition update: August 2020
I am living now for seven years with my parents in their tiny apartment and do not know what to do.
I am 35 years old and have this Syndrome since I have been 24 years old. My Life was smashed and destroyed after I started with Finasteride. I can’t stop thinking about this one moment I decided to go to this special Doctor who treats hairloss. I was 24 years young and I had full beautiful hair. This Doctor made some tests and scared the shit out of me my prognosing a full bald me in a few years. I trusted him and took the pills he gave me. Safe pills he said. No side-effects. Soon after I started the pills my life made a u-turn. I was finishing university and had already found a new job in a new city. That’s when I start to enter hell. I lost my mind and had the most disgusting mental health issues. I had to go to the hospital and started with suicide thoughts. It was an absolute nightmare! Fast Forward. I am living now for seven years with my parents in their tiny apartment and do not know what to do. I feel a bit better because I take a lot of different medications but I can not go outside or even read a book because I feel sedated. I really do not know what to do with my life.